Alert archive / Pennsylvania / Wind Advisories in 2017

Wind Advisory 11, NWS State College, PA

November 18, 201731 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Nov 18, 2017, 4:05 AM EST for 31 counties in Pennsylvania. It took effect at Nov 18, 2017, 7:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 4:05 AM EST (09:05 UTC)
In effect from
Nov 18, 2017, 7:00 PM EST
Expired
Nov 19, 2017, 12:00 PM EST
In force
17 hr
Issued by
NWS State College, PA
All 31 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 53 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS71 KCTP 180905
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
405 AM EST Sat Nov 18 2017


PAZ024-025-033-034-181715-
/O.NEW.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
405 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SUNDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 7 PM this evening to noon EST
Sunday.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...A cold front will push through after midnight. The wind
  just before and for a few hours after the front passes may reach
  30 MPH with gusts as high as 50 MPH.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. Limited 
  visibilities will make travel very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
4 follow-up statements
724 
WWUS71 KCTP 181624
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1124 AM EST Sat Nov 18 2017

PAZ024-025-033-034-190030-
/O.CON.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
1124 AM EST Sat Nov 18 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SUNDAY...

* MAXIMUM WIND GUSTS...40 to 50 mph from the west. 

* TIMING...Strongest winds late tonight into early Sunday 
  morning.
 
* IMPACTS...Minor damage to trees, power interruptions and
  difficult driving especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
MS
198 
WWUS71 KCTP 181938
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
238 PM EST Sat Nov 18 2017

PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-191700-
/O.EXB.KCTP.WI.Y.0011.171119T0900Z-171119T1700Z/
Potter-Northern Clinton-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Coudersport, Renovo, Philipsburg, 
State College, Huntingdon, Mount Union, Lewistown, Mifflintown, 
McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, 
Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, 
Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, 
Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, 
York, and Lancaster
238 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST SUNDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 4 AM to noon EST Sunday.

* MAXIMUM WIND GUSTS...40 to 50 mph from the west.

* TIMING...Strongest winds early Sunday morning.

* IMPACTS...Minor damage to trees, power interruptions and 
  difficult driving especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ010-011-017-191700-
/O.EXB.KCTP.WI.Y.0011.171119T0600Z-171119T1700Z/
Elk-Cameron-Clearfield-
Including the cities of St. Marys, Ridgway, Emporium, DuBois, 
and Clearfield
238 PM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST SUNDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 1 AM to noon EST Sunday.

* MAXIMUM WIND GUSTS...40 to 50 mph from the west.

* TIMING...Strongest winds late tonight into early Sunday 
  morning.

* IMPACTS...Minor damage to trees, power interruptions and 
  difficult driving especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ024-025-033-034-191700-
/O.CON.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
238 PM EST Sat Nov 18 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SUNDAY...

* MAXIMUM WIND GUSTS...40 to 50 mph from the west.

* TIMING...Strongest winds late tonight into early Sunday 
  morning.

* IMPACTS...Minor damage to trees, power interruptions and 
  difficult driving especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
000 
WWUS71 KCTP 190847
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
347 AM EST Sun Nov 19 2017


PAZ024-025-033-034-191700-
/O.CON.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
347 AM EST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WIND GUSTS...40 to 50 mph from the west.

* TIMING...The strongest wind will be this morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-191700-
/O.CON.KCTP.WI.Y.0011.171119T0900Z-171119T1700Z/
Potter-Northern Clinton-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Coudersport, Renovo, Philipsburg, 
State College, Huntingdon, Mount Union, Lewistown, Mifflintown, 
McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, 
Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, 
Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, 
Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, 
York, and Lancaster
347 AM EST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WIND GUSTS...40 to 50 mph from the west.

* TIMING...The strongest wind will be this morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ010-011-017-191700-
/O.CON.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/
Elk-Cameron-Clearfield-
Including the cities of St. Marys, Ridgway, Emporium, DuBois, 
and Clearfield
347 AM EST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WIND GUSTS...40 to 50 mph from the west.

* TIMING...The strongest wind will be this morning. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
237 
WWUS71 KCTP 191704
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1204 PM EST Sun Nov 19 2017

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-
/O.EXP.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Coudersport, St. Marys, Ridgway, 
Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College,
Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, 
Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, 
Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, 
Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, 
Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
1204 PM EST Sun Nov 19 2017

...WIND ADVISORY HAS EXPIRED...

Winds will be gusty this afternoon with maximum gusts below 45 
mph.


$$
MS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 2:19 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 18, 2:19 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
219 AM EST Sat Nov 18 2017

.SYNOPSIS...
An intensifying storm system will move through the eastern Great
Lakes Saturday. followed by a strong cold front for Saturday
night. Cold gusty winds and some lake effect snow will then
affect the area Sunday into Monday. High pressure will then
bring improving conditions through the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Clear skies will give way to increasing high clouds overnight
with the first of the rain forecast by the latest HRRR to be
entering my western stripe of counties right around sunrise.
Temperatures will continue to fall this evening, with readings
already freezing or below over the northern tier. While the
clouds will eventually put a brake on the fall as they thicken
up, some of the normal chilly nooks could be vulnerable to a
short period of spotty light freezing rain as the precip
overspreads the CWA. Right now the confidence is too low to
issue an advisory, but the potential will continue to be
monitored as the rain approaches.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
The storm system currently emerging from the front range of the
Rockies will deepen on its track into the eastern Gr Lakes
Saturday and Saturday evening.

The warm front south of the state will be very slow to advance
into the central ridge-valley region Saturday with the models
showing a strong cold air damming scenario setting up. With the
right entrance region of an upper jet streak sliding by just to
the north of the area, the thermally indirect vertical
circulation will support a strong NELY component to the low
level ageostrophic flow out of the north-northeast. With this
strong northerly component to the low level flow and precip
falling into an initially dry airmass contributing to further
stabilization through evaporational cooling, it points to a
chilly rain for the forecast area during the day, with the
steadiest stripe of rain likely over about the northern 2/3 of
the CWA.

Another concern for Saturday will be for an elevated
thunderstorm. SPC has us in its general outlook, but it's hard
to find even a hint of elevated instability in the face of the
intense cold air damming. While I won't rule it out in the
strong warm advection pattern that is expected to develop, I
think the probability is low enough to not mention at this
point.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
One-two punch of gusty West to Northwest wind, then a quick
transition to the first significant bout of Lake Effect Snow
this season across the NW mtns of PA in the wake of a strong
cold frontal passage Saturday night.

The synoptic set-up of a deepening low moving down the St
Lawrence River valley and a potent short wave trough aloft
swinging around the base of the longer trough is quite favorable
for strong winds.

The center of an area of very sharp pressure rises (10 mb/3
hours) moves ENE right over the region during the mid to late
morning hours Sunday. We could easily see Wind Advisory Criteria
with this type of fall/rise couplet passing directly overhead,
and possibly even a High Wind Watch/Warning scenario with west
to northwest gusts in the 50-60 mph range. It's still far
enough out to look for consistency in this feature and decide
whether to go the High Wind Watch route at ~4th period.

The second punch is the deep/strong cold air advection with -10C
air at 850 mb crossing Lake Erie Water temps in the mid-upper
40s, which results in an extreme Lake-850 mb Delta T of 18C
Sunday afternoon and evening across the perennial snowbelt of NW
PA.

Winter Weather Advisory criteria will likely be reached from
this upcoming bout of LES, considering anticipated 4-8 inch
forecast snow amounts over an extended 24-36 hour period.
Elsewhere, much lighter snow amounts of a coating to 2 inches
will occur from sinuous bands of snow showers and briefly heavy
squalls that should make it well into the Central Ridge and
Valley Region and portions of the Susq Valley based on fairly
strong 35 to 45 kt nw winds in the deep and cold boundary
layer.

High pressure sliding by to our south will influence the
weather to start Thanksgiving week, bringing a couple of cool-
dry days. Temperatures will begin to moderate Tuesday with a
gusty SW flow expected to develop as potent sub-1000 mb low
pressure passes by across southern Ontario and Quebec. Tuesday
will be the lone day in the Mon-Fri period when 850 mb temps
will poke a few to several deg C above zero.

Though the jet stream will remain north of the region, a quick
moving trough will brush the region on Wed followed by a weak
shortwave Wed night, which will bring chance for periods of snow
showers (with light accums of a coating to 2 inches) back into
the NW zones, along with a return of slightly cooler air.
Flurries or brief snow showers will occur just SE of the
Allegheny Front.

12Z GFS and EC have trended into better agreement on a deepening
upper low across southeastern Canada or the NE U.S. over the
Thanksgiving weekend. Surface and 850 mb temps could be a few
deg colder than our upcoming cold outbreak later this weekend.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Widespread VFR noted across the region at 06Z, but deteriorating
flying conditions are expected late this morning, as rain and
lowering cigs overspread the area in advance of low pressure
lifting out of the Mississippi Valley. Rain is expected to
overspread the airspace between 10-16Z with a few pockets of
freezing rain possible on the leading edge over the north-
central airspace. Confidence is low on fzra risk and it would
only last for a short duration.

Periods of rain will continue through the day with
predominantly IFR/LIFR cigs over the northern mountains (KBFD),
where the southerly flow ascends the high terrain. Elsewhere,
model soundings support predominantly MVFR cigs, with brief IFR
vsby possible in heavier showers.

Model soundings indicating borderline LLWS over the western
portion of the airspace early today. However, there appears a
better, more widespread chance of LLWS this evening, as a core
of strong winds aloft lift over the region. Southerly winds
may become gusty late this evening over the western and southern
airspace, as strong winds aloft begin mixing to ground level.
Latest NAM/HRRR suggests gusts in the 20-30kt range are possible
between 00Z-06Z Sunday.

Outlook...

Sun...Windy with frequent gusts 30-40kts from 270-300 degrees.
IFR snow showers NW trending MVFR central to VFR east.

Mon...AM shsn/reduced vsbys possible NW mountains.

Tue-Wed...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Gartner
NEAR TERM...La Corte/Gartner
SHORT TERM...Dangelo/Gartner
LONG TERM...Lambert
AVIATION...Fitzgerald
Hazardous weather outlook, Nov 18, 4:01 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
401 AM EST Sat Nov 18 2017

PAZ036-056>059-063>066-190915-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
401 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Wind gusts may be greater than 40 MPH late tonight as a cold front
passes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts over 40 MPH are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-026>028-035-037-041-042-045-046-049>053-
190915-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
401 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Pockets of freezing rain are possible early this morning. Wind gusts
may be higher than 40 MPH late tonight as a cold front passes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts over 40 MPH are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any freezing rain to the NWS in
State College through social media.

PAZ024-025-033-034-190915-
Cambria-Blair-Somerset-Bedford-
401 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Pockets of freezing rain are possible early this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any freezing rain to the NWS in
State College through social media.

PAZ004-005-190915-
Warren-McKean-
401 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Pockets of freezing rain are possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow showers could lead to accumulations of 2 to 5
inches total Sunday into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any freezing rain to the NWS in
State College through social media.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:35 PM ESTWinter Weather AdvisoryCTPMcKean, Warren38 hr

Nearby

Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.